Case report of rapid-onset insulin-dependent diabetes with anti-programmed cell death 1 therapy
MONDAY, April 25, 2016 (HealthDay News) — In a case report published online April 11 in the Journal of Diabetes Investigation, researchers document rapid-onset insulin-dependent diabetes in an Asian patient undergoing treatment with anti-programmed cell death-1 (anti-PD-1) therapy.
Masahide Okamoto, from Oita University in Japan, and colleagues describe the case of a 55-year-old euglycemic woman receiving nivolumab for malignant melanoma who developed insulin-dependent diabetes.
The authors note that the patient showed abrupt onset of ketonuria and elevated plasma glucose (580 mg/dL) and hemoglobin A1c (7.0 percent) after receiving nivolumab. Serum C-peptide levels fell below the limit of detection over the next two weeks. Islet autoantibodies were negative and a human leukocyte antigen (HLA) haplotype associated with type 1 diabetes was displayed by the patient.
“Anti-PD-1 therapy can cause rapid onset of insulin-dependent diabetes, possibly due to inappropriate activation of T cells. HLA haplotypes might be related to the onset of this disease,” the authors write. “Physicians should be aware of this serious adverse event and conduct routine blood glucose testing during anti-PD-1 therapy.”
Copyright © 2016 HealthDay. All rights reserved.